Alert archive / Kansas / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Topeka, KS

May 19, 2021Franklin County, Kansas

NWS Topeka, KS issued this areal flood advisory at May 19, 2021, 8:43 PM CDT for Franklin County, Kansas. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 8:43 PM CDT (01:43 UTC)
Expired
May 19, 2021, 11:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS83 KTOP 200143
FLSTOP

Flood Advisory
National Weather Service Topeka KS
843 PM CDT Wed May 19 2021

KSC059-200445-
/O.NEW.KTOP.FA.Y.0021.210520T0143Z-210520T0445Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin KS-
843 PM CDT Wed May 19 2021

The National Weather Service in Topeka has issued a

* Urban and Small Stream Flood Advisory for...
  Franklin County in east central Kansas...

* Until 1145 PM CDT.

* At 843 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 0.5 and 1 inch of rain has fallen.

Some locations that will experience flooding include...
  Ottawa, Wellsville, Centropolis, Pomona, Richmond, Williamsburg, 
  Princeton, Lane and Rantoul.

Additional rainfall of 0.5 to 1 inch is expected over the area. This 
additional rain will result in minor flooding. This replaces the 
flood advisory previously issued for Franklin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3874 9506 3870 9506 3869 9507 3839 9507
      3839 9551 3874 9550

$$

Gargan

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 19, 6:35 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 19, 6:35 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 PM CDT Wed May 19 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 345 PM CDT Wed May 19 2021

The upper low situated over the TX panhandle region continues to
fill and transition into an open wave as it gradually lifts
northeast into the central Plains.  The main Westerlies remain
mainly across the northern tier of the CONUS with an amplified ridge
into eastern Canada while a Pacific trough is digging into western
Canada and the Pacific Northwest with southwest flow over the
Intermountain West into the Dakotas.  A broad area of surface high
pressure continues to expand over the eastern CONUS and should
continue to expand west nudging into portions of the area over
the next couple of days. Surface frontal features appear well
northwest of the area.

Concerns for the rest of today are minimal but with a high PW
airmass still in place over portions of eastern KS, there is still
some opportunity for moderate to heavy rainfall to occur over east
central into far northeastern Kansas areas as the upper wave
progresses to the north/northeast through midnight.  Clouds have
remained across the area for much of the day, so instability has
been limited which has tended to keep surface based storms from
developing.  With "skinny" CAPE profiles in place, can't rule out an
updraft could get tall enough to develop lightning but this hasn't
been long lasting with any storms that have developed over
southeastern Kansas.  Lapse rates are not steep around 6C/km and
shear is fairly minimal.  As a result, have trended down the chance
of lightning with mainly showers being the end result - some
moderate to heavy at times.  Can't rule out another one-inch of rain
over east central areas that see heavier embedded showers or a
possible thunderstorm.  Dry air through a depth of the lower
atmosphere over the region has been another factor today that has
limited more coverage of precipitation.  The 00Z sounding will help
tell the tale of whether more moisture advection from the south will
help support a period of heavier precipitation this evening or not.
Expect the last river in minor flood stage to continue to fall by
this evening out of flood stage.

As high pressure is slow to expand from the east, still can't rule
out more rain chances into the day tomorrow. A similar atmosphere in
place doesn't appear to favor any hazardous weather threat outside
of a possible area of locally heavy rainfall again mainly south of I-
70 areas generally into east central Kansas.  Less support appears
to be in place overall with upper wave slowing and dampening out
further.  Possibly another half an inch of rain may be possible.
Temperatures generally remain in the 60s and low 70s for highs with
upper 50s and low 60s for lows over the next few days.

The next best opportunity for severe weather appears to be into late
Tuesday into the overnight period with the an upper trough slowly
moving east and a frontal boundary setting up over western Nebraska
into western Kansas.  Right now, most guidance hints at storms
congealing into an MCS feature and then propagating into central
Kansas areas late.  Agreement isn't high in this thinking right now
but the time frame that appears to come with the most potential
impact right now outside of any lingering rainfall over the next 24-
36 hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 631 PM CDT Wed May 19 2021

Another batch of steady rainfall with embedded tsra will move
into the Topeka sites within the hour. Additional scattered rain
showers will continue at MHK throughout the evening. MVFR VSBY
with occasional reduction in VSBY is expected. Widespread IFR to
LIFR CIGS will progress into the area after 03Z, persisting
through sunrise Thursday. A brief lull in precipitation is
expected after 05-07Z through the remainder of the TAF period.
Winds will remain ESE at 5-10 kt.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Baerg
Hazardous weather outlook, May 19, 3:09 PM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
309 PM CDT Wed May 19 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
309 PM CDT Wed May 19 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Locally heavy rainfall is possible this evening mainly across
portions of east central Kansas. Much of this rainfall should be
short lived and some non-severe thunderstorms may also be possible
late this afternoon into early this evening.

Minor flooding of the Saline River at Tescott continues to improve
and the river will fall below flood stage into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:46 PM CDTAreal Flood AdvisoryTOPOsage3 hr
May 19, 8:49 PM CDTAreal Flood AdvisoryTOPShawnee3 hr
May 19, 9:00 PM CDTAreal Flood AdvisoryTOPDouglas3 hr
May 20, 2:23 AM CDTRiver Flood WarningTOPAnderson36 hr
May 20, 4:53 AM CDTRiver Flood WarningTOPFranklin, Osage45 hr
May 20, 4:53 AM CDTRiver Flood WarningTOPFranklin46 hr
May 20, 4:53 AM CDTRiver Flood WarningTOPFranklin47 hr
May 20, 2:48 PM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 7 more6 hr
May 20, 3:11 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
May 20, 4:30 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee85 min
May 20, 5:24 PM CDTAreal Flood AdvisoryTOPShawnee2 hr

Nearby

Areal Flood Advisories in Kansas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.